• Welcome to Christian Forums
  1. Welcome to Christian Forums, a forum to discuss Christianity in a friendly surrounding.

    Your voice is missing! You will need to register to be able to join in fellowship with Christians all over the world.

    We hope to see you as a part of our community soon and God Bless!

  2. The forums in the Christian Congregations category are now open only to Christian members. Please review our current Faith Groups list for information on which faith groups are considered to be Christian faiths. Christian members please remember to read the Statement of Purpose threads for each forum within Christian Congregations before posting in the forum.
  3. Please note there is a new rule regarding the posting of videos. It reads, "Post a summary of the videos you post . An exception can be made for music videos.". Unless you are simply sharing music, please post a summary, or the gist, of the video you wish to share.
  4. There have been some changes in the Life Stages section involving the following forums: Roaring 20s, Terrific Thirties, Fabulous Forties, and Golden Eagles. They are changed to Gen Z, Millennials, Gen X, and Golden Eagles will have a slight change.
  5. CF Staff, Angels and Ambassadors; ask that you join us in praying for the world in this difficult time, asking our Holy Father to stop the spread of the virus, and for healing of all affected.
  6. We are no longer allowing posts or threads that deny the existence of Covid-19. Members have lost loved ones to this virus and are grieving. As a Christian site, we do not need to add to the pain of the loss by allowing posts that deny the existence of the virus that killed their loved one. Future post denying the Covid-19 existence, calling it a hoax, will be addressed via the warning system.

A Touchy Subject

Discussion in 'The Ancient Way - Eastern Orthodox' started by Hermit76, Dec 2, 2020.

  1. Hermit76

    Hermit76 You can call me Paisios Supporter

    +2,071
    United States
    Eastern Orthodox
    Married
    US-Others
    ORTHODOX RESPONSES ONLY!!! PLEASE RESPECT THIS REQUEST.

    So, a couple years ago I was in a new job. I've always been given to anxiety, hyperactivity, and distractions. I decided to talk to my doctor about it. He suggested a mild prescription. Over the next couple months we adjusted it and I stayed in one dosage for about a year. For the past couple months I noticed that I was constantly lethargic and my mind was cloudy. I lost desire to do almost anything. It affected my spiritual life. I started tapering off the med and felt better. A few days ago I quit it completely and I'm experiencing wild side effects. Evidently this med was messing with my system more than I realized. I'm unsure how long these side effects will last but they are significant.

    My question regards the connection between our spirit and our body/minds. My understanding is that where other realms of Christianity seem to downplay the body, we embrace it as an eternal part of ourselves. The body is important. The mind is important. Where do drugs like this fit into Orthodox Theology? Do any of the Fathers talk about these types of chemicals? What should the Orthodox Christian consider before going on or off these drugs?

    Note... As far as I know no one on here is a medical doctor. I'm not asking anyone to give medical advice. If you are on prescription medicines you should not stop them without consulting your doctor. And please don't take any comment on here as a personal judgement. We are all individuals with a limited scope of understanding.
     
    We teamed up with Faith Counseling. Can they help you today?
  2. GreekOrthodox

    GreekOrthodox Psalti Chrysostom

    +1,313
    United States
    Eastern Orthodox
    Married
    • Like Like x 1
    • Informative Informative x 1
    • List
  3. daydreameranastasia

    daydreameranastasia Just a library lady

    352
    +350
    Germany
    Eastern Orthodox
    Private
    This may be helpful reading:
    Program on Mental Illness - Greek Orthodox Ladies Philoptochos Society, Inc
    (Click the bottom link full responses of questions answered by the speakers)
    Many Hats, One Person: Sin and Anxiety | Antiochian Orthodox Christian Archdiocese
    (From the above article, “It is a sad truth that diseases of the brain are as real as any other physical illness, and that we should all be grateful to God for treatments that modern medicine has found for us”.)
    I hope this helps. I know it made me feel a bit better as I have issues with this too.
    God bless.
     
  4. Lukaris

    Lukaris Orthodox Christian Supporter

    +1,337
    United States
    Eastern Orthodox
    Single
  5. Hermit76

    Hermit76 You can call me Paisios Supporter

    +2,071
    United States
    Eastern Orthodox
    Married
    US-Others
    I think part of my trouble is highlighted in Sirach 38:15
    I know a lot of my anxiety comes from societal and sinful practices. I live a very American Life. As a result I'm engaged in news, sports, entertainment, and everything else that goes with it. It has made me a nervous person over the years. When I cut back I don't necessarily move to more prayer, healthy reading, etc. Should I cover my spiritual laziness with medication. It is a trend in our culture to do so. The fear of missing out, trying to keep up with the Joneses, and underlying dissatisfaction with life are part of our (my) struggles. This strong medication helps me achieve a higher state of mediocrity but no more. This is troubling to me. I understand that monastics have a high usage of prescription anxiety medication. So I know that a hermit lifestyle won't fix it all. Yet, I do wonder if embracing societal norms isn't a cop out at times. This is not just isolated to anxiety either.

    Again, I don't write this in judgement of anyone but myself. If you take medication and have had peace about it, continue to do so with no guilt from what I write.
     
  6. Lukaris

    Lukaris Orthodox Christian Supporter

    +1,337
    United States
    Eastern Orthodox
    Single
    In Sirach 38, I tend to overlook the 15th verse. Usually I think of all the others and while not wanting to deny verse 15, I think that is a type of verse that requires reflection like Luke 14:26.

    I would rather be conveying what is said in Sirach 38:1-14 to you for primary & practical purpose keeping verse 15 for pondering.
     
  7. ArmyMatt

    ArmyMatt Regular Member Supporter

    +15,224
    United States
    Eastern Orthodox
    Married
    you should check out the folks at OCAMPR
     
  8. Ezana

    Ezana Ιησούς Χριστός Νικά

    121
    +152
    Canada
    Eastern Orthodox
    Single
    I haven’t heard this before. Where can I find out more about this? I’ve also wondered about pharmaceutical drugs in relation to the spiritual life, so this is really novel information for me.
     
  9. Hermit76

    Hermit76 You can call me Paisios Supporter

    +2,071
    United States
    Eastern Orthodox
    Married
    US-Others
    I heard it from a well known priest who visited Mt Athos. It was a personal discussion.
     
  10. daydreameranastasia

    daydreameranastasia Just a library lady

    352
    +350
    Germany
    Eastern Orthodox
    Private
    So, I may not understand 100% of what you’re going through but I am going through the same thing (I know you’ve seen my previous posts).
    From your post and my understanding of what you’re saying I feel like there might be a few things going on.

    are you over medicated? If you’ve been over medicated for awhile, it might be uncomfortable to taper down and it may still feel like you need that same level but you just would need to get used to it. From my experience, any psychiatric medications are a double edge sword; too little and it doesn’t help, too much and you’re a zombie. Chronic anxiety can cause the same zombie feeling as being over medicated.

    I do have a question though, how is it spiritually laziness to cover (up) with medication? It is spiritual laziness when someone cannot fast for physical medical reasons?

    if you ever want or need someone to talk to that understands mental health issues on a personal level, you can always send me a message.we can try and not be so confused together (lol)

    God Bless.
     
  11. Hermit76

    Hermit76 You can call me Paisios Supporter

    +2,071
    United States
    Eastern Orthodox
    Married
    US-Others
    Thanks for the response. I wasn't over medicated. I'm not sure I articulated what I was saying very well. I'm saying that I make choices that are not spiritually beneficial and that causes anxiety. I think I could make some healthy choices and eliminate some of my need for medication. I'm just saying that healthy spiritual and physical changes should precede medication.
     
Loading...